Washington, 2007

Flooding in Washington, January 3, 2007

January 3, 2007 · NWS OTX · 2 events in 1 county or zone

A prolonged period of moderate to heavy rain and snow melt led to flooding in the Oakesdale area, with basement flooding in Colfax. Precipitation amounts of 1-2 was common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A prolonged period of moderate to heavy rain and snow melt led to flooding in the Oakesdale area, with basement flooding in Colfax. Precipitation amounts of 1-2 was common. McCoy and Spring Creeks in and near Oakesdale rose rapidly out of its banks, with water reaching the foundations of 9 homes, flooding basements and crawl spaces. Flooding of Pine Creek also shut down both lanes of State Route 27 south of Tekoa. In Colfax, Clay Street was flooded as run-off filled storm drains with mud. Several other streets were flooded as well. The run-off also entered into the basements of some homes. The North Fork of the Palouse River reached 14 feet, resulting in flooding of Lion's Club Park. Property damage from this event was not known, but estimated to be at $25,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 2, 10:53 PM PST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 2, 10:53 PM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1053 PM PST TUE JAN 2 2007

.SYNOPSIS...A SERIES OF PACIFIC WEATHER SYSTEMS WILL TRACK ACROSS
THE REGION THROUGH WEDNESDAY BRINGING UNSETTLED CONDITIONS TO THE
AREA.

&&

.DISCUSSION...

UPDATES HAVE BEEN ISSUED TO TAKE DOWN THE WINTER STORM WARNING FOR
THE EAST SLOPES OF THE CASCADES. INFRARED IMAGERY AT 06Z SHOWS THE
DEEP MOISTURE FETCH ASSOCIATED WITH THE LEFT EXIT REGION OF THE
UPPER LEVEL JET SINKING SOUTHWARD. THE BEST MOISTURE IS NOW
FOCUSED FROM THE NORTH OREGON COAST THROUGH THE COLUMBIA BASIN AND
INTO THE IDAHO PANHANDLE. SINCE 530Z RADAR RETURNS OVER THE
NORTHEAST WASHINGTON MOUNTAINS AND THE FAR NORTHERN PANHANDLE HAVE
DECREASED SUBSTANTIALLY. WINTER STORM WARNINGS MAY NEED TO BE
CANCELLED EARLY IF THIS TREND CONTINUES.

COPIOUS MID LEVEL MOISTURE AND GUSTY WINDS THROUGH THE BASIN AND
THE LOWLANDS OF EASTERN WASHINGTON WILL KEEP TEMPERATURES MILD
OVERNIGHT. LOWS HAVE BEEN RAISED...AND WE MAY SEE READINGS STEADY
THROUGH THE DAY TOMORROW.

THE 00Z GFS LOOKS MUCH WETTER THAN THE GOING FORECAST FOR
TOMORROW...AND IS MUCH MORE VIGOROUS THAN THE NAM WITH ISENTROPIC
LIFT AFTER 18Z. THE MODEL HAS LATCHED ONTO A SHORTWAVE APPROACHING
140W. PRECIPITATION CHANCES MAY NEED TO BE BOOSTED FOR THE
AFTERNOON SINCE THE AMSU PRECIPITABLE WATER PRODUCT SHOWS A LONG
MOISTURE TAP WITH PWS IN EXCESS OF 1 INCH DIRECTED INTO THE
OREGON COAST.

/GKOCH

&&

.AVIATION...
LOW LEVEL WINDS HAVE SCOURED OUT THE LOW STRATUS AND THE MILD AIR
OVER MOST OF THE INTERIOR NORTHWEST SHOULD PREVENT THE FORMATION
OF IFR STRATUS UNTIL 15Z TO 18Z. MOISTURE FEED DIRECTED INTO THE
KALW AND KPUW AREAS WILL CONTINUE THROUGH 12Z PRODUCING MODERATE
TO HEAVY RAIN OVER THE LOWLANDS AND HEAVY SNOW OVER THE MOUNTAINS.
EXPECT MVFR CEILINGS OVER SOUTHEAST WASHINGTON WITH THIS SLOW
MOVING PRECIPITATION BAND. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        38  38  30  32  22  30 /  30  30  30  20  20  50
COEUR DALENE  38  38  29  33  23  30 /  50  30  40  30  20  60
PULLMAN        39  41  31  35  25  32 /  80  60  60  20  20  40
LEWISTON       44  46  34  40  28  37 /  80  60  70  20  20  30
COLVILLE       34  36  27  31  20  28 /  50  20  30  30  20  60
SANDPOINT      37  37  29  33  23  29 /  80  50  40  30  20  60
KELLOGG        33  37  29  33  22  29 / 100  80  80  30  40  60
MOSES LAKE     40  40  29  34  21  32 /  20  20  20  20  10  30
WENATCHEE      30  35  29  33  22  30 /  20  20  20  30  10  30
OMAK           26  34  24  32  19  27 /  10  20  20  40  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR NORTHERN
     PANHANDLE.

     WINTER STORM WARNING UNTIL 10 AM PST WEDNESDAY ABOVE 4000 FEET
     FOR CENTRAL PANHANDLE MOUNTAINS.

WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Jan 2, 10:21 PM PST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1021 PM PST TUE JAN 2 2007

IDZ001-004-WAZ037-031400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
1021 PM PST TUE JAN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
     NORTHEAST MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY
     ABOVE 4000 FEET FOR CENTRAL PANHANDLE MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY FOR
     NORTH IDAHO PANHANDLE

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TONIGHT

A PACIFIC STORM WILL CONTINUE TO BRING HEAVY MOUNTAIN SNOW AND
WINDY CONDITIONS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.

IDZ002-003-026-027-WAZ031>036-038-041>044-031400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
1021 PM PST TUE JAN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR STEERING PACIFIC
STORM SYSTEMS THROUGH OR CLOSE TO THE AREA OVER THE NEXT SEVERAL
DAYS.

In the hours before

Local storm report, Jan 2, 7:01 PM PST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PST TUE JAN 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     ICE STORM        WINTHROP                48.47N 120.18W
01/02/2007                   OKANOGAN           WA   PARK/FOREST SRVC

            0.36 INCHES MEASURED PRECIPITATION. 1 INCH SNOW AND
            APPROXIMATELY 0.25 INCHES FREEZING RAIN.

0620 PM     ICE STORM        5 NNW PLAIN             47.83N 120.70W
01/02/2007                   CHELAN             WA   TRAINED SPOTTER

            1.01 INCHES MEASURED PRECIPITATION. MOSTLY FREEZING RAIN.
            TRACE SNOW. TREES BENT AND BROKEN UNDER WEIGHT OF ICE.
            SEVERAL ROUNDS OF FREEZING RAIN STARTING EVENING OF
            1/1...ENDING EARLY EVENING 1/2.

&&

GKOCH
Local storm report, Jan 2, 7:01 PM PST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO ADD SPOTTER IDS
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PST TUE JAN 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     ICE STORM        WINTHROP                48.47N 120.18W
01/02/2007                   OKANOGAN           WA   PARK/FOREST SRVC

            0.36 INCHES MEASURED PRECIPITATION. 1 INCH SNOW AND
            APPROXIMATELY 0.25 INCHES FREEZING RAIN.
            COOP OBSERVER - WNPW1

0620 PM     ICE STORM        5 NNW PLAIN             47.83N 120.70W
01/02/2007                   CHELAN             WA   TRAINED SPOTTER

            1.01 INCHES MEASURED PRECIPITATION. MOSTLY FREEZING RAIN.
            TRACE SNOW. TREES BENT AND BROKEN UNDER WEIGHT OF ICE.
            SEVERAL ROUNDS OF FREEZING RAIN STARTING EVENING OF
            1/1...ENDING EARLY EVENING 1/2.
            SPOTTER - CHELAN 10

&&

GKOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Whitman

When
January 3, 12:00 AM PST to 10:00 PM PST
Where
Whitman County, Oakesdale
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Newspaper
Coordinates
47.130, -117.250

Flood, Whitman

When
January 3, 12:00 AM PST to 10:00 PM PST
Where
Whitman County, Colfax
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
46.880, -117.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11413, 11414.